These Everyday Medications Can Cause Ringing in The Ears

by | Jan 30, 2022 | Hearing Health, Patient Resources, Tinnitus

Some causes of tinnitus aren’t related to damage within the ear or misfiring in the brain. In fact, many medications are known to have tinnitus as one of the side effects

Tinnitus is one of the most common hearing issues experienced by individuals; and it impacts around 32% of the adult population of the U.S. Between 70-85% of the hearing-impaired community also have tinnitus. Although tinnitus can be linked to hearing loss, you might not always have hearing loss when you have tinnitus.

Why Are Hearing Loss and Tinnitus Linked?

Sound is routed to the outer ear, middle ear, and inner ear as we hear something. The inner ear contains microscopic hair cells that transport sound through the auditory channels to the brain. Hearing loss can occur at any following stages: hair cells, auditory nerve, middle ear or outer ear.
Interestingly tinnitus can happen within any stage of the hearing process. Tinnitus can occur in the middle ear and is triggered by fluid or Meniere’s Syndrome in this instance. Tinnitus can be caused by wax impaction in the ear canal. Earwax protects the ear from germs and grime, but it becomes difficult to remove when it becomes impacted.

Tinnitus can also be caused if there is damage to the hair cells in the inner ear or if nerves are firing in the brain that shouldn’t be.

There are two types of tinnitus:

Subjective tinnitus is when only the person with tinnitus can hear the noise. This is the most common type of tinnitus and is usually caused by inner, outer or middle ear issues. Problems in the hearing nerves can also cause subjective tinnitus.

Objective tinnitus is rarer, but your audiologist can also hear the noise. Objective tinnitus is caused by middle ear bone conditions, muscle contractions or blood vessel issues.

How Does Tinnitus Sound?

Tinnitus presents itself in several ways, including:

  • Humming
  • Clicking
  • Roaring
  • Ringing
  • Buzzing
  • High pitched ringing

All of the noises associated with tinnitus can vary in pitch, and they can be heard in one ear or both. Tinnitus often interferes with living everyday life.

What Are the Causes of Tinnitus?

Unfortunately, for many people, the cause of tinnitus is unknown. Damage to inner hair cells is one of the most prevalent causes of tinnitus. Tinnitus is caused when these cells are destroyed because they can send unpredictable electrical impulses to your brain.

Tinnitus can also be caused by chronic health issues, traumas, medications and ear difficulties.

Perhaps the most surprising cause of tinnitus in the list is medication. However, several medicines can cause it.

What Medications Can Cause Tinnitus?

As mentioned above, some causes of tinnitus aren’t related to damage within the ear or misfiring in the brain. In fact, many medications are known to have tinnitus as one of the side effects.

Pain Medications

Aspirin, naproxen and ibuprofen, and some anti-inflammatory drugs (NSAID) cause tinnitus. It is often the case that the higher the dose, the worse the impact from tinnitus can be.

Antidepressants

There are many antidepressants on the market, and a handful of those can cause tinnitus. Prozac, Lexapro, Zoloft, Amitriptyline, Doxepin and Tricyclics have all been linked to tinnitus. Although more rarely, Wellbutrin has also been linked to tinnitus. Interestingly, Nortriptyline and Amitriptyline have also been used to treat tinnitus with varying success rates.

Accutane

One of the treatments often prescribed for people with acne is Accutane. In some patients, Accutane has been linked to tinnitus and depression. However, it is not as common as some of the other medications listed.

Anticonvulsants

Anticonvulsants are used to treat epilepsy and some bipolar disorders, medications such as Lamictal, Tegretol and Depakote. Although rare, these medications have been linked to cases of tinnitus.

Blood Pressure Medications

As mentioned above, tinnitus can be caused by blood vessel issues. In the case of blood pressure medications, ACE inhibitors have been linked to tinnitus. Tinnitus can be caused by beta-blockers such as Propranolol and Nebivolol. Anxiety disorders, such as performance anxiety, are treated with propranolol. Tinnitus can be caused by loop diuretics like Lasix, although this is usually at higher doses.

Do you know somebody that needs to see this? Why not share it?

Jana Emola-Austin, Au.D.

Raised in Bryan, Texas, Jana completed her undergraduate studies at Texas A&M University before attending the University of North Texas with an ambition to earn her master’s degree in speech pathology. However, a required audiology class soon set her on a new career path. She became enthralled with the subject and says audiology resonated with her because it involved everything she enjoys – helping people to improve their lives and relationships with others and using technology to make positive impacts. Following this revelation, Jana went on to graduate with her Doctor of Audiology degree. After many years of assisting patients in the clinic on a daily basis, Jana’s main responsibilities at Allison Audiology have shifted to a management role. She now works behind the scenes focusing on administrative, management, and marketing responsibilities.